Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 5, NWS Wichita, KS

March 23, 20158 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 23, 2015, 3:45 PM CDT for 8 counties in Kansas. It took effect at Mar 24, 2015, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2015, 3:45 PM CDT (20:45 UTC)
In effect from
Mar 24, 2015, 1:00 PM CDT
Expired
Mar 24, 2015, 7:00 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

264 
WWUS83 KICT 232045
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT MON MAR 23 2015

...CRITICAL GRASSLAND FIRE DANGER POSSIBLE TUESDAY...


KSZ032-033-047-048-050-067-082-091-241145-
/O.UPG.KICT.FW.A.0002.150324T1800Z-150325T0000Z/
/O.NEW.KICT.FW.W.0005.150324T1800Z-150325T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
345 PM CDT MON MAR 23 2015

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 7 PM CDT TUESDAY FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...050...067...082 AND 091...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
FROM 1 PM TO 7 PM CDT TUESDAY. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 21 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

BILLINGS WRIGHT
2 follow-up statements
055 
WWUS83 KICT 240817
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
317 AM CDT TUE MAR 24 2015

KSZ032-033-047-048-050-067-082-091-242330-
/O.CON.KICT.FW.W.0005.150324T1800Z-150325T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
317 AM CDT TUE MAR 24 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047...048...050...067...082 AND 091...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$
742 
WWUS83 KICT 242358
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
658 PM CDT TUE MAR 24 2015

...RED FLAG WARNING HAS EXPIRED...

KSZ032-033-047-048-050-067-082-091-250100-
/O.EXP.KICT.FW.W.0005.000000T0000Z-150325T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
658 PM CDT TUE MAR 24 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...050...067...082 AND 091...

WITH NORTHWEST WINDS DIMINISHING TO AROUND 10 MPH AND SLOWLY
INCREASING RELATIVE HUMIDITIES THE RED FLAG WARNING THAT HAD BEEN
IN EFFECT FOR AREAS WEST OF A LINE FROM AROUND LINCOLN...THROUGH
HUTCHINSON TO HARPER HAS BEEN ALLOWED TO EXPIRE.

$$

ES

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 23, 3:23 PM CDT, 22 minutes earlier.

Area forecast discussion, Mar 23, 3:23 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT MON MAR 23 2015

.SYNOPSIS...
ISSUED AT 323 PM CDT MON MAR 23 2015

WEAK RIDGING ALOFT THIS AFTERNOON WITH SLIGHT SOUTHWESTERLY FLOW
ALOFT. THE SURFACE FRONT IS LOCATED NEAR TO JUST NORTH OF THE THE
OKLAHOMA/KANSAS BORDER AS OF 3 PM. EARLIER CLOUDS HAVE SCATTERED
OUT ALLOWING FOR TEMPERATURES TO WARM INTO THE 60S AND 70S.

BILLINGS WRIGHT

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 323 PM CDT MON MAR 23 2015

TONIGHT AND TUESDAY:
TONIGHT INTO TUESDAY WILL BE THE FIRST WAVE OF POSSIBLE
THUNDERSTORMS. THE SHORT-TERM HIGHER RESOLUTION GUIDANCE IS
INDICATING THUNDERSTORM INITIATION SOMEWHERE BETWEEN WICHITA AND
MCPHERSON. EARLIER HIGHER-RES GUIDANCE WAS FURTHER NORTH WITH THE
INITIATION...LIKE THE NAM BUT THE MOST RECENT TRENDED FURTHER
SOUTH. KEPT POPS IN SOUTH FOR THIS POSSIBILITY. CURRENTLY
EXPECTING THE BEST GROUPING OF THUNDERSTORMS TO BE OVER CENTRAL
KANSAS BEFORE MOVING NORTHEAST INTO NORTHEAST KANSAS DURING THE
OVERNIGHT HOURS. SHEAR AND CAPE ARE PLENTIFUL ENOUGH THAT A FEW
THUNDERSTORMS MAY PRODUCE MARGINAL SEVERE HAIL NEAR 1 INCH.

LIGHT PRECIPITATION WILL MAY PERSIST TUESDAY MORNING.
PRECIPITATION WILL APPEAR AS MORE DRIZZLE AND LIGHT RAIN OVER
SOUTH CENTRAL KANSAS BECOMING MORE WIDESPREAD ACROSS EASTERN
KANSAS. THIS WILL PRECIPITATION WILL OCCUR AHEAD OF THE SURFACE
LOW WHICH WILL BE ASSOCIATED WITH THE UPPER DISTURBANCE MOVING
ACROSS THE CENTRAL PLAINS. CONTINUED WITH THE THUNDERSTORM CHANCES
THROUGH THE REMAINDER OF THE DAY TUESDAY ENDING FROM WEST TO EAST
AS THE SURFACE LOW AND FRONT TRACKS EASTWARD. BEHIND THE FRONT/LOW
NORTHWESTERLY WINDS WILL BE STRONG WHICH WILL COMBINE WITH LOWER
DEWPOINTS TO INCREASE FIRE DANGER. A FIRE WEATHER WATCH WHICH WAS
ISSUED PREVIOUSLY WILL BE UPGRADED TO A RED FLAG WARNING...SEE
DETAILS BELOW. TEMPERATURES DURING THE DAY AHEAD OF THE FRONT WILL
BE WARM...WITH HIGHS IN THE 60S AND 70S BEFORE DROPPING WITH THE
FRONTAL PASSAGE.

WEDNESDAY - THURSDAY:

AFTER QUIETING DOWN TUESDAY NIGHT THE FRONT WILL LIFT BACK NORTH
WEDNESDAY RETURNING THUNDERSTORM CHANCES TO SOUTHERN KANSAS
THROUGHOUT THE DAY AND OVERNIGHT HOURS WEDNESDAY AHEAD OF THE COLD
FRONT AHEAD OF THE NEXT POTENT UPPER DISTURBANCE. THESE
THUNDERSTORMS AGAIN COULD BE STRONG TO SEVERE WITH PLENTIFUL CAPE
AND SHEAR.

TEMPERATURES WILL COOL FROM THE 60S BACK INTO THE 50S BEHIND THE
FRONT ON THURSDAY. A SECONDARY DISTURBANCE IN THE MAIN UPPER WAVE
WILL IMPACT THE AREA LATE THURSDAY NIGHT WHICH WILL BRING THE
POTENTIAL FOR RAIN AND POSSIBLY SNOW TO THE AREA AS TEMPERATURES
DIP BELOW FREEZING BY EARLY FRIDAY.

BILLINGS WRIGHT

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 323 PM CDT MON MAR 23 2015

THE EXTENDED BEGINS FRIDAY AS THE MAIN UPPER WAVE EXITS TO THE
EAST...CLEARING OUT THE PRECIPITATION BY MORNING. TEMPERATURES ARE
EXPECTED TO WARM BACK INTO THE 50S.

SURFACE HIGH PRESSURE MOVES OVERHEAD QUICKLY FRIDAY NIGHT ALLOWING
SOUTHERLY FLOW TO RETURN FOR THE WEEKEND AND TEMPERATURES TO WARM.
HIGHS FOR THE WEEKEND WILL BE IN THE 60S AND 70S. ANOTHER WAVE
MOVING SOUTHWARD AROUND THE TROUGH OVER THE EAST MAY IMPACT
EASTERN KANSAS...CAUSING ANOTHER CHANCE FOR PRECIPITATION FRIDAY
NIGHT AND EARLY SATURDAY...BUT IT WILL DEPEND ON HOW FAR WEST THE
WAVE IS AND AT THIS TIME THAT IS IN QUESTION AND HAVE LEFT THE
FORECAST DRY. ANOTHER NICE...ABOVE NORMAL WEEKEND IN THE FORECAST.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1239 PM CDT MON MAR 23 2015

MAIN AVIATION CONCERNS WILL BE STORMS TONIGHT AND LOW CLOUDS AND
FOG EARLY TUE MORNING.

COLD FRONT THAT CAME THROUGH LAST NIGHT IS CURRENTLY SITUATED
ACROSS EXTREME NORTHERN OK. THIS FRONT IS EXPECTED TO GRADUALLY
LIFT NORTH LATE THIS AFTERNOON AND THIS EVENING. ELEVATED STORMS
ARE EXPECTED TO DEVELOP AFTER 00Z OVER MAINLY CENTRAL KS AND
SHOULD BE NORTHEAST OF THE FORECAST AREA BY 07Z. LOW LEVEL
MOISTURE WILL CONTINUE TO INCREASE OVERNIGHT WHICH WILL RESULT IN
SOME IFR CEILINGS GENERALLY AFTER 09Z FOR LOCATIONS ALONG AND WEST
OF I-135. A DRYLINE/SURFACE TROUGH IS EXPECTED TO PUSH THROUGH THE
AREA TOMORROW WITH THIS FEATURE MOVING THROUGH KRSL AND KSLN
AROUND 13-15Z WHICH WILL FLIP WINDS AROUND TO THE NORTH.

LAWSON

&&

.FIRE WEATHER...
ISSUED AT 323 PM CDT MON MAR 23 2015

GRASSLAND FIRE DANGER CONDITIONS WILL BE EXTREME DURING THE DAY
TOMORROW BEHIND THE COLD FRONT. DEWPOINTS WILL DROP SIGNIFICANTLY
WITH STRONG NORTHWESTERLY WINDS WHICH WILL CAUSE GFDI VALUES TO
REACH INTO THE EXTREME RANGE. THE FIRE WEATHER WATCH HAS BEEN
UPGRADED TO A RED FLAG WARNING. COULD SEE THE RED FLAG WARNING
EXPANDED EASTWARD SLIGHTLY...BUT WILL ALLOW THE NEXT SHIFT TO MAKE
THAT CALL DEPENDING ON LATER FORECAST GUIDANCE AND POSSIBLE
PRECIPITATION TONIGHT. VERY HIGH FIRE DANGER WILL AGAIN BE
POSSIBLE ON WEDNESDAY WITH LOW RELATIVE HUMIDITIES AND BREEZY
NORTH WINDS.

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    53  74  43  69 /  30  20   0  30
HUTCHINSON      47  72  42  69 /  40  20   0  20
NEWTON          50  72  43  68 /  50  20   0  20
ELDORADO        52  73  43  69 /  40  30   0  30
WINFIELD-KWLD   56  76  43  69 /  30  20   0  30
RUSSELL         42  70  37  64 /  60  20   0  10
GREAT BEND      44  72  39  65 /  60  20   0  10
SALINA          44  68  39  66 /  60  30   0  10
MCPHERSON       47  71  41  68 /  60  20   0  10
COFFEYVILLE     53  76  43  72 /  40  30  10  40
CHANUTE         52  73  42  70 /  50  30   0  40
IOLA            51  72  42  70 /  50  30   0  30
PARSONS-KPPF    53  75  43  70 /  40  30  10  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM TO 7 PM CDT TUESDAY FOR KSZ032-033-
047-048-050-067-082-091.

&&
Hazardous weather outlook, Mar 23, 9:35 AM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
935 AM CDT MON MAR 23 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-240930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
935 AM CDT MON MAR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE
TONIGHT...WITH THE HIGHEST PROBABILITIES ACROSS CENTRAL AND
NORTHEAST KANSAS. THE MAIN THREAT WILL BE DIME TO QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN OVER CENTRAL KANSAS AND FAR
SOUTHEAST KANSAS ON TUESDAY. A FEW STRONG TO SEVERE STORMS COULD
AFFECT FAR SOUTHEAST KANSAS TUESDAY AFTERNOON. THE MAIN THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL.

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS OVER
SOUTHEASTERN KANSAS WEDNESDAY AFTERNOON. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

VERY HIGH TO POTENTIALLY EXTREME GRASSLAND FIRE DANGER IS
EXPECTED TUESDAY AREA-WIDE...HIGHEST WEST OF INTERSTATE 135.
PLEASE REFER TO THE FIRE WEATHER WATCH FOR DETAILS. VERY HIGH
GRASSLAND FIRE DANGER IS ALSO POSSIBLE WEDNESDAY GENERALLY ALONG
AND WEST OF THE FLINT HILLS. OUTDOOR BURNING SHOULD BE AVOIDED
DURING THESE PERIODS.

LIGHT SNOW IS POSSIBLE ACROSS MUCH OF THE AREA THURSDAY NIGHT. ANY
SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS THAN 1 INCH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
STORM SPOTTERS MAY BE NEEDED TUESDAY AFTERNOON AND WEDNESDAY
AFTERNOON IN SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:31 AM CDTFire Weather WatchICTBarton, Ellsworth, Harper, Kingman, Lincoln, Reno and 2 more12 hr

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.